l-Asparaginase therapy for childhood acute lymphoblastic leukemia causes deficiencies of plasma hemostatic proteins, especially antithrombin, plasminogen, and fibrinogen. Severe thromboses and hemorrhages occurred in 18 children receiving vincristine, prednisone, and asparaginase therapy for ALL. Thirteen children had intracranial thrombosis or hemorrhage, four had extremity thrombosis, and one had both an intracranial hemorrhage and an extremity thrombosis. These events occur characteristically in the third and fourth weeks of therapy during or just after a three-week course of l-asparaginase. Symptoms of headache, obtundation, hemiparesis, and seizure were common for the intracranial events; local pain, swelling, and discoloration were common for the extremity thromboses. These complications have been recognized in 1 to 2% of children undergoing induction therapy which includes asparaginase.
Bibliographical noteFunding Information:
From the University of Minnesota Health Sciences Center, Cornell University Medical College, University of Colorado School of Medicine, Indiana University School of Medicine, Columbia University College of Physicians and Surgeons, University of Manitoba Faculty of Medicine, Childrens Hospital of Los Angeles, University of Wisconsin Center for Health Sciences, and Case Western Reserve University School of Medicine. Supported bf United States Public Health Service grants CA-07306, CA-14557, CA-28851, CA-13809 CA-03526, CA-02649, CA-05436, CA-20320 awarded by the National Cancer Institute, DHHS, and a Vancouver Foundation Grant. *Reprint address: Children's Hospital Incorporated, 345 North Smith Ave., St. Paul, MN 55102.